Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 10:11 PM CDT for Barton County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 10:11 PM CDT (03:11 UTC)
- Expired
- May 24, 2020, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:11 PM CDT | HAIL 1 | 2 Ne Great Bend, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 24, 10:11 PM CDT | HAIL 1 | Great Bend, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 24, 10:12 PM CDT | HAIL 1 | Great Bend, KS | |
| May 24, 10:17 PM CDT | HAIL 1.25 | Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
The text
As transmitted.
030
WUUS53 KICT 250311
SVRICT
KSC009-250415-
/O.NEW.KICT.SV.W.0070.200525T0311Z-200525T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1011 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Barton County in central Kansas...
* Until 1115 PM CDT.
* At 1011 PM CDT, a severe thunderstorm was located over Great Bend,
moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
3846 9904
TIME...MOT...LOC 0311Z 175DEG 20KT 3839 9880
HAIL...1.25IN
WIND...60MPH
$$
VAUGHAN2 follow-up statements
903
WWUS53 KICT 250351
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun May 24 2020
KSC009-250415-
/O.CON.KICT.SV.W.0070.000000T0000Z-200525T0415Z/
Barton KS-
1051 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN BARTON COUNTY...
At 1051 PM CDT, a severe thunderstorm was located over Hoisington,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
3846 9904
TIME...MOT...LOC 0351Z 234DEG 38KT 3849 9874
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
VAUGHAN400
WWUS53 KICT 250408
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1108 PM CDT Sun May 24 2020
KSC009-250418-
/O.EXP.KICT.SV.W.0070.000000T0000Z-200525T0415Z/
Barton KS-
1108 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTON COUNTY WILL
EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
3846 9904
TIME...MOT...LOC 0408Z 175DEG 20KT 3858 9875
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:10 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 24, 8:10 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 810 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun May 24 2020 A compact convectively-induced mid-level circulation is currently rotating northeast across northeast KS. This feature coupled with an increasingly moist/unstable and uncapped airmass is supporting scattered thunderstorm activity, mainly across northeast KS and points northeastward. Thinking brunt of activity associated with this feature will likely remaining northeast of the forecast area this afternoon. Attention then turns to scattered/numerous thunderstorm potential this evening and overnight after about 4-5 PM, especially northwest of the KS Turnpike corridor. The culprits are a strong frontal zone approaching from the northwest, in concert with a deep western CONUS trough approaching slowly from the west, amidst a moist/unstable/weakly capped airmass. Combination of strong/fat instability and weak to modest deep layer shear should support at least embedded supercell structures, with a large hail/damaging wind threat, especially before about 10 PM. Additionally, per latest observational trends and RAP short-term forecast soundings, cannot rule out an isolated tornado threat across central KS, where enhanced backed flow exists just north of returning rich moisture/instability. Over time through the evening, veer-back deep layer shear profile in concert with big cold pools and mid-upper flow oriented parallel to the frontal zone should support numerous storm mergers, with main hazards transitioning to pockets of marginally severe hail, damaging winds, and very heavy rainfall. Localized flash flooding is possible. Severe threat should continue to drop off through about 2 AM. Scattered to numerous showers and thunderstorms are likely Monday through Monday evening across much of the area, as the frontal zone continues to move slowly east across the region, amidst a moist and uncapped airmass. Rather meager instability owing to poor mid-level lapse rates should limit the severe threat, although pockets of very heavy rainfall are likely given the deep warm and moist atmosphere. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun May 24 2020 Seasonably cool temperatures and periodic shower/thunderstorm chances will persist across the region Tuesday through Thursday, as the western CONUS upper trough eventually stalls across the Southern Plains. The threat for widespread heavy rainfall and severe weather will likely be low during this period given meager instability, shear, and forcing. Daytime high temperatures look mostly in the 70s. Mostly dry and warmer weather should return Friday through next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun May 24 2020 Challenging aviation forecast. Anticipating storms to be in the vicinity of KRSL/KGBD/KSLN this evening then rolling into KHUT/KSLN/KICT later. There is also a chance for storms to either move into or develop in the vicinity of KCNU around daybreak as hinted by a couple of models. Still expect storms to redevelop around midday in southeast KS along front. Models continue to be rather generous with MVFR ceilings, and based on recent track record have mostly discounted it for now. -Howerton && .HYDROLOGY... Issued at 309 PM CDT Sun May 24 2020 Slow-moving scattered to numerous thunderstorms will likely support a handful of areal and/or flash flood warnings across mainly central KS this evening and overnight. The heavy rainfall threat will shift and expand eastward for Monday afternoon- evening, with additional flood and/or flash flood warnings possible through central and eastern KS. Modest rises on area rivers and streams are likely, which could support some river flood warnings. Worst case scenario rainfall brings numerous river forecast points into minor and moderate flooding across central and eastern Kansas. Will continue to monitor area rivers and streams for possible flood warnings. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 71 58 73 / 50 80 50 40 Hutchinson 61 68 56 73 / 80 80 40 30 Newton 62 70 57 72 / 60 80 50 40 ElDorado 63 71 58 73 / 50 80 70 50 Winfield-KWLD 64 71 58 73 / 50 80 60 50 Russell 57 64 51 75 / 90 60 20 20 Great Bend 58 64 52 74 / 90 60 20 20 Salina 61 69 56 73 / 80 80 50 30 McPherson 61 69 56 72 / 80 80 50 30 Coffeyville 65 75 62 76 / 50 80 70 70 Chanute 65 75 62 75 / 50 80 80 70 Iola 66 75 62 76 / 50 80 70 70 Parsons-KPPF 65 75 62 75 / 50 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ032-033-047>053- 067>070-082-083-091>094. && SHORT TERM...ADK LONG TERM...ADK AVIATION...PJH HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sun May 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening, mainly across central Kansas. The strongest activity will be capable of large hail and damaging winds, along with perhaps an isolated tornado or two. Pockets of very heavy rainfall are likely, which may lead to localized flash flooding. The hail and isolated tornado threat will diminish by around 10 PM, with heavy rainfall and 50 to 60 mph winds remaining possible through about 3 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected once again across the region Monday afternoon and evening. The primary threat will be pockets of heavy rainfall, which may lead to localized flash flooding. Periodic shower and thunderstorm chances will persist across the region Tuesday through Thursday. The threat for severe weather will likely be low during this period, although pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through about 10 PM across mainly central Kansas. Rainfall reports are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 24, 8:39 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
839 PM CDT Sun May 24 2020
KSZ048-049-250215-
Ellsworth KS-Saline KS-
839 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Western Saline County in central Kansas...
* Until 915 PM CDT.
* At 838 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Brookville, or 15 miles
northwest of Lindsborg...moving north at 15 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Brookville.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3870 9772 3866 9794 3887 9806 3887 9793
3888 9793 3889 9770
TIME...MOT...LOC 0139Z 179DEG 13KT 3873 9788
VAUGHANLocal storm report, May 24, 8:52 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 SE LUCAS 39.01N 98.49W
05/24/2020 E0.70 INCH RUSSELL KS LAW ENFORCEMENT
&&Special weather statement, May 24, 9:02 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
902 PM CDT Sun May 24 2020
KSZ033-048-049-250230-
Ellsworth KS-Lincoln KS-Saline KS-
902 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Southeastern Lincoln County in central Kansas...
Western Saline County in central Kansas...
* Until 930 PM CDT.
* At 900 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles south of Beverly, or 15
miles southeast of Lincoln...moving north at 30 mph. A second
storm was located south of Salina.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, Lincoln, Brookville, Smolan, Beverly, Falun, Glendale,
Westfall and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3896 9793 3896 9753 3869 9762 3866 9781
3875 9785 3872 9803 3877 9816 3904 9819
3912 9793
TIME...MOT...LOC 0202Z 159DEG 27KT 3890 9794
VAUGHANLocal storm report, May 24, 9:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 13 W SALINA 38.82N 97.86W
05/24/2020 E0.88 INCH SALINE KS TRAINED SPOTTER
&&Local storm report, May 24, 9:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 7 SE GLENDALE 38.84N 97.76W
05/24/2020 E1.00 INCH SALINE KS TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL WITH A COUPLE
LARGER.
&&Special weather statement, May 24, 10:03 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 1003 PM CDT Sun May 24 2020 KSZ032-047-250330- Russell KS-Barton KS- 1003 PM CDT Sun May 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... Barton County in central Kansas... * Until 1030 PM CDT. * At 1001 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 8 miles northeast of Emmeram to near Larned... and moving northeast at 25 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3913 9904 3913 9849 3826 9848 3826 9903 TIME...MOT...LOC 0303Z 237DEG 22KT 3903 9901 3817 9901 VAUGHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 27 min |
| May 24, 7:41 PM CDT | Special Weather Statement | ICT | Ottawa | 34 min |
| May 24, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 47 min |
| May 24, 8:09 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| May 24, 8:16 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| May 24, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 51 min |
| May 24, 8:39 PM CDT | Special Weather Statement | ICT | Saline | 36 min |
| May 24, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 43 min |
| May 24, 9:02 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 24, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 65 min |
| May 24, 9:51 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 12 hr |
| May 24, 10:03 PM CDT | Special Weather Statement | ICT | Barton, Russell | 27 min |
| May 24, 10:31 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Russell, Saline | 44 min |
| May 24, 10:50 PM CDT | Flash Flood Warning | ICT | Ellsworth, Lincoln, Saline | 4 hr |
| May 24, 11:14 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice, Saline | 46 min |
| May 24, 11:35 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Saline | 12 hr |
| May 25, 12:02 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, McPherson, Marion, Rice | 43 min |
| May 25, 12:17 AM CDT | Flash Flood Warning | ICT | McPherson, Saline | 4 hr |
| May 25, 12:46 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Harvey, McPherson, Marion, Reno and 1 more | 29 min |
| May 25, 1:20 AM CDT | Areal Flood Warning | ICT | McPherson, Rice | 9 hr |
| May 25, 1:25 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Reno, Rice | 65 min |
| May 25, 1:30 AM CDT | River Flood Warning | ICT | Saline | 8 hr |
| May 25, 9:36 AM CDT | Areal Flood Warning | ICT | Lincoln, Saline | 24 hr |
| May 25, 2:05 PM CDT | River Flood Warning | ICT | Saline | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.